Alert archive / South Dakota / Flash Flood Warnings in 2003

Flash Flood Warning 11, NWS Aberdeen, SD

June 24, 2003Traverse County, Minnesota; Day County, Marshall County, Roberts County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 24, 2003, 11:09 PM CDT for Traverse County, Minnesota; Day County, Marshall County, Roberts County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2003, 11:09 PM CDT (04:09 UTC)
Expired
Jun 25, 2003, 5:15 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Traverse County, MN, Day County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 100 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 250413
FFWABR
MNC155-SDC037-091-109-251015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1109 PM CDT TUE JUN 24 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA
  MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA
  ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA
  DAY COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 515 AM CDT

* AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
VERY HEAVY RAINFALL WAS OCCURRING OVER THE WARNED AREA. HEAVY 
RAINFALL IS EXPECTED TO CONTINUE INTO THE EARLY MORNING HOURS WITH 1 
TO 3 INCHES OF ADDITIONAL RAINFALL EXPECTED.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD.
NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.

$$
MOHR/MARSILI
1 follow-up statement
000 
WGUS73 KABR 251020
FFSABR
MNC155-SDC037-091-109-251030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
520 AM CDT WED JUN 25 2003

...THE FLASH FLOOD WARNING FOR TRAVERSE COUNTY...THE FLASH FLOOD
WARNING FOR MARSHALL...ROBERTS AND DAY COUNTIES HAS EXPIRED...

AT 520 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
THUNDERSTORMS THAT PRODUCED THE FLOODING HAVE ENDED...AND FLOODING
WAS NO LONGER OCCURRING.

A FLOOD WATCH REMAINS IN EFFECT FOR THE AREA UNTIL NOON TODAY. 
SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE THIS MORNING. 


$$
HINTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 8:02 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 24, 8:02 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
802 PM CDT TUE JUN 24 2003

.UPDATE...SEVERE WEATHER UNFOLDING. WORDS GRIDS TWEAKED ACCORDINGLY.
ALL NEW STUFF SENT.  DORN

PREVIOUS DISCUSSION...TONIGHT THROUGH THURSDAY...
FORECAST CHALLENGES ARE TEMPS...DEWPOINTS...WINDS...FLOODING
POTENTIAL...AND ISOLATED SEVERE WEATHER POTENTIAL.

THAT SAID...THINKING WILL ADD A FEW MORE COUNTIES TO FLOOD WATCH
GIVEN 88D TOTALS...RAINFALL REPORTS AND LATEST FLASH FLOOD GUIDANCE.

GOOD CAA AND DRYING POISED TO OVERTAKE NW CORNER OF CORSON COUNTY
LATE THIS EVENING...AND IS EXPECTED TO COMPLETE ITS ROUNDS OVER SE
CORNER OF CWA BY 18Z ON WEDNESDAY. BREEZY NORTH WINDS THROUGH THE
DURATION OF THIS SHORT TERM...TOO. MODELS PULL TOGETHER RECIPE FOR
MCS TONIGHT...GIVEN SHEAR AND THERMAL ENVIRONMENT TO WORK WITH.
EXPECTING THE REALLY GOOD STORMS TO GET GOING SOUTH AND A LITTLE
WEST OF CWA AND THEN ADVECT NE INTO CWA AS PER 12Z ETA CORFIDI
VECTORS. COLD FRONT PRESENTLY JUST SOUTH OF KABR...AND DRAPED FROM
JUST SOUTH OF KPIR TO JUST SOUTH OF K8D3...IS EXPECTED TO INCH A BIT
FURTHER NORTH TONIGHT BEFORE UPPER LOW SWEEPS IT SOUTHEAST AND AWAY
FROM CWA ON WEDNESDAY. PWATS ON THE ORDER OF 1.5 TO 2.0 WITH SOME
AREAS POSSIBLY EVEN HIGHER WILL SPELL TROUBLE FOR AREAS THAT HAVE
ALREADY RECIEVED 3 TO 5 INCHES OR MORE IN THE LAST 3 DAYS.

THURSDAY CONCERN IS AGAIN WHETHER OR NOT ENOUGH MOISTURE IS
AVAILABLE TO GENERATE ISLD SHOWERS. BEST BET FOR THE SHOWERS IS
APPEARING TO BE OVER WESTERN CWA WHERE BETTER 850 TO 500 LAPSE RATES
ARE EXPECTED. NEUTRAL TO WEAK WAA EXPECTED TO KICK IN AGAIN LATE ON
THURSDAY...NOSING INTO ONLY THE WESTERN MOST PORTION OF CWA.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
OVERALL PATTERN REMAINS UNSETTLED.  MODELS PERFORMING WELL.
SHORTWAVE RIDGE HAS EMBEDDED VORT MAXES ROTATING THROUGH THE
SOUTHERN TRACK AND INTO THE CENTRAL ROCKIES.  EXPECT TEMPS TO
REBOUND WITH WARMING TREND THIS WEEKEND UNDER SHORTWAVE RIDGE.
EXPECT DRY CONDITIONS FOR MOST OF THE EXTENDED PERIOD.  MAY NEED TO
ADJUST POPS LATER AS SHORTWAVE TIMING BECOMES BETTER DEFINED.  NEXT
SYSTEM PUNCHING OVER DIRTY RIDGE WILL COOL TEMPS AND MOISTEN
ATMOSPHERE FOR A RETURN OF PRECIP BY LATE MONDAY AND TUESDAY.
ADJUSTED GRIDS TO SHOW POP POTENTIAL IN THE OUT PERIODS.  MCNULTY

.ABR...FLOOD WATCH FOR ERN CWA THROUGH LATE WEDNESDAY MORNING.

DORN/MCNULTY
Hazardous weather outlook, Jun 24, 5:31 AM CDT, 17 hours 38 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
531 AM CDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP LATER THIS AFTERNOON AND
REMAIN THROUGH THE OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS MAY
BECOME SEVERE...AND VERY HEAVY RAINFALL IS POSSIBLE. A FLOOD WATCH
IS IN EFFECT THROUGH WEDNESDAY MORNING FOR SECTIONS OF NORTHEAST
SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN
MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THOUGH MONDAY
THERE MAY BE SOME LINGERING THUNDERSTORMS ACROSS NORTHEAST SOUTH
DAKOTA WEDNESDAY MORNING...HOWEVER NO SEVERE WEATHER IS ANTICIPATED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT...MAINLY
SOUTH AND EAST OF A LINE FROM SISSETON TO ABERDEEN TO PIERRE.

HINTZ

In the hours before

Local storm report, Jun 24, 8:53 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0853 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    1 S BRYANT                SD   TORNADO
06/24/03   HAMLIN

0848 PM    5 N BRYANT                SD   0.88 IN HAIL
06/24/03   HAMLIN

MJA
Local storm report, Jun 24, 9:04 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0904 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0856 PM    5 NW BRYANT               SD   2.00 IN HAIL
06/24/03   CLARK                          HEN EGG HAIL FELL ON
                                          CLARK/HAMLIN COUNTY LINE

DORN
Local storm report, Jun 24, 9:23 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0923 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    14 SE SAINT LAWRENCE      SD   0.88 IN HAIL
06/24/03   HAND

DORN
Local storm report, Jun 24, 9:40 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0940 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0934 PM    5 W HAZEL                 SD   0.75 IN HAIL
06/24/03   HAMLIN                         ON COUNTY LINE

0932 PM    9 SE HAZEL                SD   0.75 IN HAIL
06/24/03   HAMLIN

DORN
Local storm report, Jun 24, 10:15 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1015 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    STEPHAN                   SD   1.00 IN HAIL
06/24/03   HYDE

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:18 PM CDTSevere Thunderstorm WarningABRHughes, Hyde42 min
Jun 24, 7:23 PM CDTTornado WarningABRHyde37 min
Jun 24, 7:25 PM CDTTornado WarningABRDay, Marshall50 min
Jun 24, 7:30 PM CDTTornado WarningABRCodington45 min
Jun 24, 7:49 PM CDTTornado WarningABRBuffalo, Hand26 min
Jun 24, 8:10 PM CDTTornado WarningABRMarshall, Roberts35 min
Jun 24, 8:15 PM CDTTornado WarningABRHand30 min
Jun 24, 8:26 PM CDTTornado WarningABRClark, Hamlin49 min
Jun 24, 9:00 PM CDTSevere Thunderstorm WarningABRClark60 min
Jun 24, 9:11 PM CDTTornado WarningABRHamlin49 min
Jun 24, 9:20 PM CDTFlash Flood WarningABRBrown115 min
Jun 24, 9:24 PM CDTTornado WarningABRClark51 min
Jun 24, 9:37 PM CDTTornado WarningABRCodington38 min
Jun 24, 9:57 PM CDTFlash Flood WarningABRClark, Codington, Hamlin3 hr
Jun 24, 10:05 PM CDTSevere Thunderstorm WarningABRLyman40 min

Nearby

Flash Flood Warnings in South Dakota, 2003Flash Flood Warnings in Minnesota, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.